What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 12, 10:15 AM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 12, 10:15 AM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1115 AM CDT Sat Aug 12 2023
...New AVIATION...
.NEAR TERM...
(Rest of Today)
Issued at 1014 AM CDT Sat Aug 12 2023
Confidence is growing that we will see strong to severe
thunderstorm development later today. Most likely starting around
11 AM or noon near the AL/TN border in NW AL and into southern
middle Tennessee. There is a high likelihood (80%) that a severe
thunderstorm watch will be issued for parts or the entire area in
the next few hours.
Complicated setup with an MCS dropping southward from northwestern
TN towards the area. Additional storms look to be firing along a
convergence boundary that extends from southwest TN west into
central Arkansas. Confidence is higher that the convection will
hold off to our NW for a few more hours, until the MCS and its
outflow develop convection southeast into NW Alabama and southern
middle Tennessee sometime around noon. This convection is
expected to push southeast early this afternoon and end up
somewhere just southeast of us by the mid afternoon hours.
However, some guidance has additional scattered convection
refiring behind this into the later afternoon hours before
dissipating by the early evening hours. 3000 J/KG to 5000 J/KG has
already built up over much of the area with the highest SBCAPE in
NW Alabama into southern middle Tennessee. Steep mid-level lapse
rates between 7.0 and 7.5 degrees/km are seen in soundings and SPC
meso-analysis fields as well. Shear is not great, but should
increase to around 30 knots later this afternoon. This should set
the stage for a fairly widespread round of strong to severe
thunderstorm activity this afternoon. Given the parameters,
damaging winds, frequent lightning, and large hail all look
possible with the strongest storms. Also, with PWATS around 2
inches, flash flooding cannot be ruled out.
There is an extremely moist and uncomfortable airmass pooling
over northern Alabama and southern middle Tennessee with dewpoints
in the upper 70s to lower 80s at this hour. A good deal of
sunshine still in place with temperatures in the mid to upper 80s.
This is has pushed heat index values already into the 105 degree
mark at the Muscle Shoals ASOS location.
Expect temperatures in most areas could likely climb into the
lower 90s either this morning or during the early afternoon hours.
With little mixing of drier air aloft to the surface expected
dewpoints likely will not change much. Based on current heat
index values at the Muscle Shoals, AL ASOS and expected highs
today, started the Heat Advisory earlier (10 AM) rather than at
noon and it will be in effect until 8 PM.
&&
.SHORT TERM...
(Tonight through Tuesday)
Issued at 117 AM CDT Sat Aug 12 2023
The good news is that the CAMS indicate that convection will
likely have or will quickly shift southeast of our forecast area
this evening. However, deterministic models indicate varying
options of lingering convection tonight, which I can't argue with,
so will maintain low PoPs suggested by the blended guidance.
Another hot and humid day is expected Sunday. The question will be
how much MCS activity to our north will be able to sink and clip
S TN and N AL. The 5h westerlies will be mainly just to our north,
but our thermo profile will be sufficient if any outflow boundary
were to drop southeast and trigger additional convection. PoPs
will remain low chance south and a bit higher in TN. We may also
need another Heat Advisory, but will hold off on that at this
point, given today's headline and severe potential.
A more potent upper low drops from the northern Plains into the
Great Lakes on Monday, with a shortwave digging into the lower MO
Valley and Ozarks. This trough and associated cold front arrive
here on Monday night or early Tuesday. This may bring one last
bout of strong to severe thunderstorms, but timing is still in
question which could play a role in coverage and severity.
&&
.LONG TERM...
(Tuesday night through Friday)
Issued at 117 AM CDT Sat Aug 12 2023
A welcome airmass change arrives during the middle of this week
with dew points dropping into the 60s (perhaps a few upper 50s) as
high pressure drops into the MO and TN valleys. Highs will be in
the 80s Tue-Thu (even a few lower 80s Tue), along with lows in the
lower 60s Wed and Thu mornings. It will be short-lived as
southerly flow returns late this week and moisture advects
northward again. However, shower and thunderstorm chances on
Friday remain low and in our southeast counties.
&&
.AVIATION...
(18Z TAFS)
Issued at 1103 AM CDT Sat Aug 12 2023
VFR conditions are in place at this time and should remain the
predominant conditions for another hour or two. However, around
18Z, expect MVFR to IFR VSBYS or CIGS to start affecting KHSV and
KMSL due to a line of showers and thunderstorms that will move
southeast across the terminals. This was addressed with a tempo
group for both terminals. The tempo group was kept a bit longer at
KHSV, where additional convection may last closer to 22Z. Then
expect mainly VFR cloud cover to linger into the overnight hours.
Left fog out for now, but subsequent shift will likely need to put
some VSBYS reductions due to fog in the subsequent shifts with
such light wind and thin high clouds expected.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 8 PM CDT this evening for ALZ001>008-016.
TN...Heat Advisory until 8 PM CDT this evening for TNZ096.
&&
NEAR TERM...KTW
SHORT TERM....17
LONG TERM....17
AVIATION...KTW
In the hours before
Special weather statement, Aug 12, 12:09 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Huntsville AL
109 PM CDT Sat Aug 12 2023
ALZ005-006-121845-
Madison AL-Limestone AL-
109 PM CDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of northern Madison and
east central Limestone Counties through 145 PM CDT...
At 109 PM CDT, Doppler radar was tracking a strong thunderstorm over
Harvest, or 8 miles north of Madison, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntsville, Madison, Moores Mill, Meridianville, Hazel Green, Gurley,
Alabama A And M University, University Of Alabama In Huntsville,
Harvest and New Market.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
north central Alabama.
&&
LAT...LON 3475 8686 3492 8687 3495 8636 3468 8637
TIME...MOT...LOC 1809Z 272DEG 29KT 3483 8676
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMPSpecial weather statement, Aug 12, 12:36 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Huntsville AL
136 PM CDT Sat Aug 12 2023
ALZ016-121915-
Cullman AL-
136 PM CDT Sat Aug 12 2023
...Strong thunderstorms will impact portions of Cullman County
through 215 PM CDT...
At 135 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Cullman to near Helicon.
Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Vinemont, Baileyton, West Point and Garden City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Smith Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
north central and northeastern Alabama.
&&
LAT...LON 3401 8711 3417 8711 3431 8702 3430 8648
3427 8645 3426 8645 3425 8652 3420 8655
3419 8655 3412 8660 3412 8663 3409 8666
3408 8670 3405 8668 3406 8671 3403 8670
3398 8676
TIME...MOT...LOC 1835Z 269DEG 29KT 3424 8694 3409 8708
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AMPSpecial weather statement, Aug 12, 12:59 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
159 PM CDT Sat Aug 12 2023
ALZ006-008-009-121930-
Marshall AL-Madison AL-Jackson AL-
159 PM CDT Sat Aug 12 2023
...Strong thunderstorms will impact portions of northeastern
Marshall, southwestern Jackson and southeastern Madison Counties
through 230 PM CDT...
At 159 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Skyline to near Owens Cross
Roads. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Scottsboro, Owens Cross Roads, Grant, Gurley, Woodville, Pleasant
Groves, Langston, Paint Rock, Lim Rock and Princeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
north central and northeastern Alabama.
&&
LAT...LON 3465 8596 3440 8624 3463 8648 3488 8628
TIME...MOT...LOC 1859Z 319DEG 31KT 3481 8623 3463 8640
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AMPSpecial weather statement, Aug 12, 1:10 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Huntsville AL
210 PM CDT Sat Aug 12 2023
ALZ007-016-121945-
Morgan AL-Cullman AL-
210 PM CDT Sat Aug 12 2023
...Strong thunderstorms will impact portions of central Cullman and
southeastern Morgan Counties through 245 PM CDT...
At 209 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Arab to near Holly Pond to near
Dodge City. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baileyton,
Eva, Garden City, Colony and Phelan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
north central and northeastern Alabama.
&&
LAT...LON 3397 8710 3420 8683 3436 8671 3434 8658
3430 8657 3430 8648 3429 8646 3426 8645
3425 8652 3412 8660 3408 8669 3405 8668
3406 8671 3403 8670 3398 8676 3393 8686
3394 8688 3391 8692 3388 8692
TIME...MOT...LOC 1909Z 289DEG 22KT 3429 8665 3417 8671 3400 8691
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AMP